Alert archive / Illinois / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 12, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 20, 2021, 9:02 PM CDT for Ogle County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2021, 9:02 PM CDT (02:02 UTC)
- Expired
- Jun 20, 2021, 10:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ogle County, IL
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 8:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.8
The text
As transmitted.
672
WUUS53 KLOT 210202
SVRLOT
ILC141-210300-
/O.NEW.KLOT.SV.W.0012.210621T0202Z-210621T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
902 PM CDT Sun Jun 20 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Western Ogle County in north central Illinois...
* Until 1000 PM CDT.
* At 902 PM CDT, a severe thunderstorm was located over Lanark, or 7
miles east of Mount Carroll, moving east at 40 mph. A second
severe thunderstorm was located near Sabula, and was moving east
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mount Morris, Polo, Forreston, Leaf River, Adeline and Baileyville.
This includes... White Pines State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4220 8969 4220 8940 4193 8940 4193 8969
TIME...MOT...LOC 0202Z 256DEG 35KT 4207 8984
HAIL...1.00IN
WIND...60MPH
$$
Borchardt3 follow-up statements
068 WWUS53 KLOT 210219 SVSLOT Severe Weather Statement National Weather Service Chicago/Romeoville 919 PM CDT Sun Jun 20 2021 ILC141-210300- /O.CON.KLOT.SV.W.0012.000000T0000Z-210621T0300Z/ Ogle IL- 919 PM CDT Sun Jun 20 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN OGLE COUNTY... At 918 PM CDT, a severe thunderstorm was located near Shannon, or 9 miles northwest of Polo, moving east at 40 mph. A second severe thunderstorm was also located near Mount Carrol, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mount Morris, Polo, Forreston, Leaf River, Adeline and Baileyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4220 8969 4220 8940 4193 8940 4193 8969 TIME...MOT...LOC 0218Z 254DEG 19KT 4210 8968 HAIL...0.75IN WIND...60MPH $$ Borchardt
388 WWUS53 KLOT 210231 SVSLOT Severe Weather Statement National Weather Service Chicago/Romeoville 931 PM CDT Sun Jun 20 2021 ILC141-210300- /O.CON.KLOT.SV.W.0012.000000T0000Z-210621T0300Z/ Ogle IL- 931 PM CDT Sun Jun 20 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN OGLE COUNTY... At 931 PM CDT, a severe thunderstorm was located over Lanark, or 8 miles east of Mount Carroll, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mount Morris, Polo, Forreston, Leaf River, Adeline and Baileyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4220 8969 4220 8940 4193 8940 4193 8969 TIME...MOT...LOC 0231Z 270DEG 29KT 4209 8981 HAIL...<.75IN WIND...60MPH $$ Borchardt
427
WWUS53 KLOT 210252
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
952 PM CDT Sun Jun 20 2021
ILC141-210301-
/O.EXP.KLOT.SV.W.0012.000000T0000Z-210621T0300Z/
Ogle IL-
952 PM CDT Sun Jun 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OGLE COUNTY WILL
EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Illinois.
LAT...LON 4220 8969 4220 8940 4193 8940 4193 8969
TIME...MOT...LOC 0251Z 256DEG 35KT 4214 8956
$$
BorchardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:35 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 20, 6:35 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
635 PM CDT Sun Jun 20 2021
.MESOSCALE DISCUSSION...
203 PM CDT
The MCV we have been monitoring since daybreak is struggling to
maintain a consistent footprint of deep convection as it enters
west- central Illinois early this afternoon. Even with these radar
trends, conditions continue to destabilize south of the warm
front, which is now analyzed to be roughly from northern La Salle
County eastward between I-80 and I-88 into extreme northwest
Indiana. Deep-layer shear of 40kt+ remains present with 50-60kt of
mid-level flow per KLOT VWP.
The lack of increasing convection suggests low-level capping may
be a little more robust that previously thought, likely owing to
slower heating from the cirrus canopy filtering overhead since
this morning. With this complex mesoscale set-up, CAMs
unsurprisingly continue to struggle. However, the trend of hourly
CAMs to quickly re-develop convection as the MCV enters the CWA is
entirely plausible if the CAP is indeed taking longer to erode.
We now have to focus on the prospect that the afternoon
convection does not fully materialize and determine the
implications as we move into this evening. With minimal convection
this afternoon, the low- level air mass should quickly recover on
a developing 50kt+ LLJ. So, round two of potential severe
convection along the cold front mid to late evening is still in
play, with pockets of damaging winds and perhaps embedded QLCS
tornadoes near and south of the warm front.
Kluber
&&
.SHORT TERM...
344 PM CDT
Through Monday night...
Convection from this evening's expected activity should be clear of
the area by morning with the passage of the frontal zone, but
additional daytime showers could develop as the strong upper vort
lobe swings through during the period of peak afternoon heating. Low
levels will be well mixed and unstable given the breezy northwest
winds, but any convection that manages to develop should be
relatively shallow given a projected warm nose around the 700mb
level. Thus thunderstorms appear to be less likely relative to
isolated showers. In addition, with the cooler and drier airmass,
afternoon heat indices should be 10 to 20 degrees below today's
values. Actual highs will only reach the upper 60s to lower 70s.
Lenning
&&
.LONG TERM...
344 PM CDT
Tuesday through Sunday...
Northwest and westerly low level flow around a surface ridge
passing to our south will support cooler and drier conditions
continuing into Tuesday. A warmer and more humid airmass then
returns for Wednesday as the ridge moves into the Ohio Valley and
winds turn more southerly again. Weak disturbances in mid and
upper level flow may support a small chance of precip Tuesday
night into early Wednesday for northern portions of the area. By
Thursday afternoon and especially into Friday, models are showing
a more pronounced upper disturbance with a corresponding surface
low and frontal zone. The peak period for associated shower and
thunderstorm activity appears to be late Thursday through
Friday...with the weekend showing typical summertime heat with
slight chances of storms. The timing of these features through the
area could of course change, which would also influence the
weekend outlook.
Lenning
&&
.AVIATION...
For the 00Z TAFs...
Aviation Forecast Concerns:
* Thunderstorms, possibly strong to severe expected mid-evening
through midnight or so.
* Period of MVFR ceilings behind a cold front late tonight into
Monday morning.
* Gusty northwest winds behind the cold front late tonight,
remaining breezy and turning more northerly Monday. Winds may
shift northeast later in the afternoon at the Chicago metro
terminals.
Cloud shield associated with a mid-level disturbance (convectively
enhanced short wave/MCV) suppressed surface warming and resulting
low level instability just enough to keep strong convection from
developing across the terminals this afternoon. Strong-severe
thunderstorms which have developed off to the east across Lake
Michigan and points east/southeast will continue to move away from
the terminals to the east early this evening. A period of
subsidence in the wake of this mid-level circulation should keep
weather conditions tranquil through the early evening hours. Only
concern in the immediate term is a weak outflow boundary which
will drift southwest across KORD shortly, and may provide a short
period (an hour or so) of northeast winds less than 10 kts.
Gradually increasing south-southwest flow should then push this
back north/northeast of the field.
Attention then turns back to the west/northwest to an area of
thunderstorms which have developed along a cold front across
northeastern and central IA. While today's cloud cover and
lingering cool pool from earlier showers have had a stabilizing
effect on the low level air mass across much of northern IL,
increasing southerly flow is expected to help allow some recovery
ahead of the line of approaching storms. Along with decent forcing
for ascent ahead of the cold front and an approaching upper level
trough, this is expected to allow storms to continue to push east
into the area after 02-03Z. Additional elevated showers or storms
may also develop ahead of this as the low level jet increase warm
advection above the more stable boundary layer. Therefore it does
appear that a threat of thunderstorms will exist across the
terminals from mid-evening through or a little after midnight,
with some potential for gusty winds with the stronger cells.
South-southwest winds are expected to gradually increase a bit
this evening ahead of the cold front, and then become quite gusty
from the northwest late tonight behind the front. Winds could
initially gust near 30 kts during the pre-dawn hours, then very
slowly ease into Monday morning/midday. Winds will likely turn
more northerly (and probably north-northeasterly for Chicago
terminals) Monday afternoon. In the cold advection behind the cold
front a period of MVFR ceilings is likely into Monday morning,
before cloud bases gradually improve to VFR and scatter out by
midday or early Monday afternoon.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ001-INZ002...7 AM Monday to 10 PM
Monday.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...1 AM Monday to 3
PM Monday.
Small Craft Advisory...LMZ743-LMZ744-LMZ745...1 AM Monday to 10
PM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 20, 4:33 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
433 PM CDT Sun Jun 20 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
433 PM CDT Sun Jun 20 2021 /533 PM EDT Sun Jun 20 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk. Limited hail risk...up to quarters.
Elevated damaging wind risk...up to 70 mph.
Limited Flooding Risk.
DISCUSSION...
The first round of convection that was expected during the
daytime hours today has had a really hard time developing so far,
but the second round is starting to pop up ahead of a cold front
across Iowa and Missouri. The atmosphere will remain favorable
for severe thunderstorm development, but the best focus now
appears to be later this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
Tuesday...
Limited Thunderstorm Risk.
Thursday through Saturday...
Elevated Thunderstorm Risk.
DISCUSSION:
There is a small chance of storms areawide Monday and mainly
north by late Tuesday but coverage on both days should be very
limited.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 40 mph.
LMZ740>745-212145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
433 PM CDT Sun Jun 20 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited hail risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Hazardous conditions for small craft are likely.
Tuesday...
Limited Thunderstorm Risk.
Thursday and Friday...
Elevated Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
Lenning
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:39 PM CDT | Severe Thunderstorm Warning | LOT | Winnebago | 21 min |
| Jun 20, 10:12 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 33 min |
| Jun 20, 10:22 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 53 min |
| Jun 20, 10:40 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 50 min |
| Jun 20, 10:43 PM CDT | Tornado Warning | LOT | DuPage, Kane | 32 min |
| Jun 20, 10:46 PM CDT | Tornado Warning | LOT | Cook, DuPage | 20 min |
| Jun 20, 10:48 PM CDT | Special Marine Warning | LOT | 117 min | |
| Jun 20, 10:50 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Grundy, Kane, Kendall, LaSalle | 55 min |
| Jun 20, 10:56 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Will | 79 min |
| Jun 20, 11:05 PM CDT | Tornado Warning | LOT | Cook, DuPage, Will | 40 min |
| Jun 20, 11:08 PM CDT | Areal Flood Advisory | LOT | Cook, DuPage, Kane, Kendall, Lake, McHenry and 1 more | 4 hr |
| Jun 20, 11:15 PM CDT | Tornado Warning | LOT | Cook, DuPage | 30 min |
| Jun 20, 11:30 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 30 min |
| Jun 20, 11:41 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 79 min |
| Jun 21, 12:00 AM CDT | Tornado Warning | LOT | Will | 34 min |
| Jun 21, 3:22 PM CDT | Small Craft Advisory | LOT | 7 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.